MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; FEMUR SPHERE CEMENTED RIGHT, SIZE 2+

MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; FEMUR SPHERE CEMENTED RIGHT, SIZE 2+
Model Number 02.12.0022R
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 18 december 2024: lot 2346925: (b)(4) items manufactured and released on 15-apr-2024.Expiration date: 2029-03-26.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Two devices of the same lot involved in this complaint.Additional devices involved; batch review performed on 18 december 2024: instrument set gmk sphere femoral set s2+ ref 11.01112 lot 2343481: (b)(4) items manufactured and released on 05-dec-2023.Expiration date: 2028-11-19.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Instrument involved gmk efficiency 77.11.1052 trial femoral component sphere s2+ r lot.Mat63606: 2800pcs and no anomalies found related to the problem.
 
Event or Problem Description
The trial fitted into the patient's prepared femur without any problems, but the implant with cement did not fit.The surgeon tried to hammer the implant, but there was a gap of 5 - 6mm, so the surgeon removed it.The surgeon tried another implants of the same lot to fit the femur, but it did not fit, too.The surgeon made an additional cut by free hand in the femur, recemented and placed another implant (same ref, different lot).The surgery was completed successfully.The delay time was 30 minutes.
 
Additional Manufacturer Narrative
Follow-up reason: section b5 updated according to the additional information received from the branch; devices were received and analyzed.Second femoral component tested and finally used: gmk-sphere 02.12.0022r femoral component sphere cemented size 2+ r lot.2412734.Batch review performed on 18 december 2024: lot 2412734: (b)(4) items manufactured and released on 15-jul-2024.Expiration date: 2029-jul-27.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Visual inspection performed by medacta knee r&d project manager: intraoperative failure of fixation of the femoral implant in the first attempt of impaction as the implant didn't fit into the bone.It was necessary to re-cut 5-6mm more of femur bone to fit the implant.It was not possible to detect the problem through the efficiency trial of the same size.From visual inspection of the components (implant and trial) sent back for investigation, no anomalies can be identified.The trial component represents the final implant in terms of internal profile, articular surface and position of the pegs / holes.Reason for the event remains unknown.From visual inspection there is no evidence that the event is related to a faulty device.Based on the information available no definitive root cause can be established, while there is no indication that any potential issue with the device may have caused or contributed to the event, and the investigation does not indicate any potential manufacturing related issue.
 
Event or Problem Description
The trial fitted into the patient's prepared femur without any problems, but the implant with cement did not fit (lot 2346925).The surgeon tried to hammer the implant, but there was a gap of 5 - 6mm, so the surgeon removed it.The surgeon attempted to insert a second femur of the same reference but different lot (2412734) but he was not able to fit it in on the femur.So the surgeon made an additional cut by free hand in the femur, recemented and placed the second used femur tested before (2412734).The surgery was completed successfully.The delay time was 30 minutes.

Brand Name
GMK SPHERE TOTAL KNEE SYSTEM
Common Device Name
FEMUR SPHERE CEMENTED RIGHT, SIZE 2+
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21122125
Report Number3005180920-2024-01125
Device Sequence Number15664093
Product Code JWH
UDI-Device Identifier07630030862366
UDI-Public07630030862366
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K140826
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number02.12.0022R
Device Lot Number2346925
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/10/2025
Supplement Report FDA Received Date02/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/15/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceAsian